July 2013
M T W T F S S
« Sep    
1234567
891011121314
15161718192021
22232425262728
293031  
Subscribe to RSS Feed

From the grey numbness of Abilify to the hyper focus of dexidrine and everything in-between.

on July 22nd, 2013 by alive

bullets as pills and bottles

The rollercoaster of psychiatric medications

From the grey numbness of Abilify to the hyper focus of dexidrine and everything in-between.

Over the years, I’ve experienced the full gamut of psychiatric medications. I’ve taken them for over 26 years. The worse drug for me was Abilify. It slowly took over my life like an insidious cancer. I stopped taking it when I realized I no longer connected with people or the world—I was never happy or sad about general world related events. I still experienced my violent intrusive thoughts and severe depression that was part of my illness. It was interesting how I had the depression but then was so isolated from the world that I failed to experience normal sadness.

One thing that I truly regret was missing my grandma’s funeral. I was there but the normal sadness did not show itself—I did not cry, but I did not understand why. I felt guilty about it and questioned whether or not I even loved her. Over the years I have loved her and she was always so proud of me. It was like she was my special angel because of how good she made me feel by supporting me.

She was very sick the last time I visited her. Often she did not recognize people or talk and was having hallucinations. She had always been a strong woman but when I saw her she was so shrunken by her failing health that I was shocked. I leaned down to her so I could hear her and she could hear me.  She was amazed that I had driven so far from out of state just to see her and her last words to me were, “I’m so proud of you.” She kept telling everybody that I had driven so far just to see her—my mom said it really touched her. I recognized how special this interaction was for the both of us but the Abilify kept me from truly experience my feelings about it.

When I came off the Abilify some of my thoughts and emotions came back but I still had and still have blunted emotions about most of my past experiences. It’s like my heart and soul just never acknowledged my feelings—it stole two years of my life. Today, after being off the Abilify for so many years, I do feel the special connection I had with my grandma and I feel blessed by how she always told me how proud she was about me—I think that came back to me because of my experiences with her before the Abilify.

I will never truly get back my life while on Abilify because it took away my life experiences. And, overall, it did not relieve my psychotic symptoms. I still had a dark blanket over me caused by my paranoid delusions and hallucinations. I still had severe and continuous intrusive thoughts about my own violent death. I still contemplated my own death and sat around with my shotgun in my mouth trying to get up enough courage to pull the trigger.

Sometimes I felt angry that my psychiatrist kept me on the Abilify for such a long time because he recognized my disconnect from the world and the violent thoughts I was still having. It’s like he was controlling me by turning my world grey. I’ve gotten over my anger towards my psychiatrist because I know that he truly did have my best interest in mind but he just did not see the whole picture of what I was going through.

When I was in college I took trazadone. It made me sleepy and unmotivated to do anything which was hard because I had an intensive school schedule. One day I was walking to dance class and I decided not to go. I suddenly realized how my body was feeling really weird and I was having so many problems with coordination in dance that I was too embarrassed to go. I had been on the trazone for awhile and it seemed like I was a zombie for a long time but just did not realize it until that day.

I have tried a whole slew of medications besides just the Abilify and trazadone—Zyprexa, Kempra, buspar, Prozac, Seroquel, dexidrine, adderal, restroril, lamictal, Depakote, Cogentin, wellbutrin, symbax, invega, aplenza…and many others that I can’t remember.

Currently I am taking two anti-psychotics—seroquel and Haldol. Two mood stabilizers—depakote and lamictal. I also take the mood stabilizers because they are anti-elliptic medications and they control my seizures. The high doses of Seroquel and Haldol may of caused my seizures because I did not have seizures until I was 40 years old and on high doses of them. I am also on restoril for sleep and adderal for ADD.

I started taking Seroquel in 2008. It does help control my psychotic symptoms and helps me sleep—sometimes it helps me sleep too much. I have quit taking it every now and then because I thought I did not need it. I always got sicker when I quit taking it. I have been steady on it for many years now but I’m on a lower dose because of side effects and seizures. The higher dose caused me to be incredibly drowsy and made me stay in bed because I could not get up. It also caused jerky leg movements, problems swallowing and strange tongue movements. Now that I’m on a lower dose the only side effects I get is some hypersomnia and some restless legs.

The Haldol, lamictal and Depakote cause me no side effects that I can tell. They might but I can’t feel them because of the Seroquel. The restoril I take helps me relax a little and helps me fall asleep. Funny, the Seroquel makes me too sleepy but it does not help me fall asleep so the restoril helps me in the beginning of the night. The adderal is very effective for my ADD. At first I was on dexidrine but the pharmacies quit carrying it because they were getting robbed so much and the drug companies also quit making as much of it.

My psychiatrist first started me on dexidrine to combat the high dose of Seroquel I was on because I had so little motivation and energy. After being on it for awhile I noticed how much it helped with my ADD so he raised my dose. For a long time I kept going on and off my meds and sometimes abused my dexidrine. Now that I’ve been stabilized on all my meds I have not abused my adderal that I take in place of the dexidrine.

The lower doses of Seroquel and Haldol do not control all my psychotic symptoms but it’s a balance between my sickness and side effects. I have to tolerate some side effects while partially controlling my illness. My mood stabilizers—depakote and lamictal are working pretty good for me.

So, I know everybody reacts differently to medicines but I’d highly advise people to watch out for abilify because it can sneak up on you and steal your life.

Posted in Uncategorized

Leave a Reply